Tourette Syndrome Needs Careful Management
Question: Our ten-year-old son has Attention Deficit Hyperactivity Disorder. He is very hyperactive and impulsive, he disrupts the classroom all the time. He has great deal of difficulty paying attention in class and getting his work done. Homework is a nightmare for him and for us. We have tried very hard every night to get him to settle down to do his homework, and he barely passed every year. His self esteem is not very good. He told us that he is stupid because he canʼt learn like other children. This really breaks our heart, because we know that he is a smart boy: he can learn if we can get him to pay attention, but this is very difficult, if not impossible, for him. Up until now we have resisted all recommendations to give him medicine, although we feel that we have to do it sooner than later because he is going to fail this year. In the last two years, he started developing a number of tics: he blinks a lot and rolls his eyes, he makes grimaces and clicking noises. My girlfriendʼs son has very similar problem, although his tics are worse than my sonʼs. When this boy was given medicine to help him pay attention, his tics got worse. One time they thought he had a convulsion because he rolled his eyes into his head, and she rushed him to emergency room. Fortunately the doctor reassured my friend that her son didnʼt have convulsion. This really terrifies me. I know my son needs medicine, but I am worried that his tics can also get worse. Please give us some advice.
It looks like that your son and your girlfriendʼs son both have a medical condition called Tourette Syndrome (TS). Although many parents have never heard about it, TS has been recognized for over 100 years by a French doctor Gilles de la Tourette.
The most essential characteristic of TS is tic. Many are familiar with excessive blinking and rolling of the eyes, facial grimaces, as well a chewing of nails and cracking of knuckles. These are called motor tics. Some children and adults with TS also make different noises with their tongue and their throat, some even bark like a dog, and these are called vocal tics.
Tics are generally harmless, with few exceptions. Many parents get irritated with children cracking their knuckles, and believe that somehow it will damage their fingers. There is actually no proof of that. I know many adults who have cracked their knuckles all their lives, and their hands are fine. Chewing finger nails and actually swallow the bits and pieces of nails are likely fine also. However, chewing and swallowing hair is a different issue: the hair can get tangled up into a ball in the stomach, causing blockage and requiring a surgical procedure to remove it.
Another tic that can be problematic is touching the person’s private parts or touching someone else. This is socially unacceptable. Children who have these tics need help to redirect them and do something else more acceptable. Swearing tics, adding words like ʻfuckʼ and ʻshitʼ into a sentence can get children into trouble. Sometimes they can modify it by just using the ʻfʼ or ʻsʼ sound instead of the whole word.
It is important to recognize that tics are involuntary, although it can be suppressed for a short time, or modified if the child tries hard. However, this may require him to spend a lot of energy doing just that, and make it difficult for him to pay attention in class, when all the energy is used to control the tics.
This is the reason why it is much more beneficial for him and the family to accept the tics, especially if the tics are not some of the more troublesome ones that I have mentioned earlier. The best way to approach tics is to ignore it as much as possible. The more emphasis is put on the tics, the greater is the chance for tics to increase.
It has also been observed that tics increase with stress. It is not uncommon for a child to have one tic for several weeks or months, and then change to a totally different one. Tics come and go, there is no need to be too stressed out about it.
Tics can start at a very young age, and increase during childhood years. Some children get embarrassed and they are often teased by their peers. Sometimes it is necessary for teachers to explain to the rest of the class about a particular childʼs tics as a medical condition in order to prevent teasing and bullying to occur.
Ritalin has been blamed for causing tics. Recent research has shown that Ritalin actually unmasks tics and TS that is already there. I have seen many children with Attention Deficit Hyperactivity Disorder (ADHD) and TS actually have less tics after starting Ritalin.
As you have already indicated, your son has ADHD (which is part of the symptom complex of TS) and has a great deal of difficulty learning, not because he is not capable of it, but because his concentration is so poor that unless he gets one-to-one attention all the time, he may not be able to learn. Sometimes even working one-to-one can still be challenging. If he doesnʼt get extra help soon, he will lose his self-esteem and believe that he cannot learn, and you know that is simply not true.
However, it is important to be careful in treating him with medication. In the last few years, there are long-acting medications for ADHD that may cause much fewer side effects than before. It is important to work with a doctor who is experienced with children like your son. The dose of medicine may have to be adjusted slowly in order to get the most benefit with the least amount of side effect. With the right medicine at the right dose, and with the support of a loving family and caring teachers, your sonʼs future can be just as bright as anyone else.